Background: We report a case of thyroid storm caused by consuming a Chinese herb contaminated with thyroid hormones.
Case report: A 70-year-old man presented to an emergency department after 2 days of nausea, vomiting, and weakness. Three days previously, he had started taking Cordyceps powder and "Flower Man Sang Hung" as recommended by his Chinese physician. Following admission, the patient deteriorated and was eventually diagnosed with thyroid storm complicated by rapid atrial fibrillation requiring cardioversion, intubation, and intensive care admission. The analysis of the Chinese herb "Flower Man Sang Hung" was positive for levothyroxine. The patient was extubated 11 days after admission and discharged to a rehabilitation centre after 17 days of hospitalization. The Chinese medicine physician was informed of the events.
Conclusions: Herbal products can be the source of illness, medication interactions, and contamination. Awareness should be raised among Chinese medicine physicians, allopathic physicians, and their patients. Clinicians should also have a low threshold of suspicion to seek laboratory analysis of suspect substances when the cause of the clinical presentation is unclear.